Alert archive / Wyoming / High Wind Watches in 2018

High Wind Watch 15, NWS Riverton, WY

November 2, 2018Johnson County, Wyoming

NWS Riverton, WY issued this high wind watch at Nov 2, 2018, 2:58 AM MDT for Johnson County, Wyoming. It took effect at Nov 3, 2018, 12:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 2, 2018, 2:58 AM MDT (08:58 UTC)
In effect from
Nov 3, 2018, 12:00 AM MDT
Expired
Nov 2, 2018, 11:46 AM MDT
In force
Issued by
NWS Riverton, WY

County Johnson County, WY

The radar

The Riverton/Lander radar (KRIW), 187 km from the middle of the area, began a volume at 09:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind watch went out at Nov 2, 12:03 AM MDT, 2 hours 55 minutes earlier.

Area forecast discussion, Nov 2, 12:03 AM MDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1203 AM MDT Fri Nov 2 2018

.SHORT TERM...(This evening through Sunday)

Active short term period with strong to high winds and snow to worry
about. Two systems have some impact tonight with shortwave diving
sse from ne MT/nw ND will push a front into our far ern zones this
this afternoon and evening with some light snow in the Bighorns and
possibly a few sprinkles possibly mixing with snow before ending
this evening. A weak disturbance (warm advection) spreads/keeps some
light snow potential in the nw mtns with a couple hour period of
moderate snow later this evening into the early morning hours
possible. 1 to 3 inches could accumulate in the mountains with a
skiff to an inch on the valley floor. A much stronger system moves
quickly in Friday from the nw and races se across the area Friday
afternoon and evening. The nw mtns will likely see 3 to 8 inches
from this storm with the sw mtns more in the 2 to 6 inch range. Very
strong mtn top flow, rapidly falling pressures in ern WY and front
causing rapid rises in ern ID will set the stage for strong to
possibly high winds across much of the area. A few areas stand out
to me this morning for the best chance for high winds Friday into
Friday evening. The Cody Foothills and east slope of the Absarokas
could see a mountain wave event with 35-40kt into the barrier and
upstream sounding showing a mtn top inversion (around H7). Cross-
section around Clark is showing some wave breaking on the wrmnmm.
Enough to warrant a watch and further inspection by the evening
crew. The Dubois area also looks quite windy. Timing is uncertain
with much of the period windy but will start it at 9 am Friday
through Friday evening. Strongest winds will probably be mid-day
through early evening. The other area will be eastern Sweetwater up
to the Green Mtns area. Strong pressure gradient and 50kt H7 winds
may mix down and cause high winds. Very strong very sure. There will
probably be a few rain showers east of the divide with trough
passage Friday evening. Another swd moving upper low will move
across far wrn SD late Friday night into Saturday morning with
strong north wind developing around BYG. A period of rain showers
will likely drop swd ahead of this system and with fropa. Temps will
be mild Friday (mid 50s to lower 60s) so it'll take quite a drop to
change any showers over to snow but there could be some transition
trying early Saturday before snow chances increase by sunrise
Saturday. The showers then move off Saturday morning. Some gusty to
strong nw wind will blow on Saturday for a chilly day. The next and
possibly strongest system yet approaches Sunday with snow rapidly
developing west of the divide in the morning and continuing beyond
this period. There will likely be some solid advisory amounts from
this storm with the potential for some warning amounts due to steep
lapse rates setting up to work on favorable jet streak dynamics, qg
forcing and very favorable dendritic growth zone temps by Sunday
evening. Many areas will be windy again with this system. Some rain
showers will develop east of the divide during the day Sunday with a
lead shortwave. Snow may develop though along the I80 corridor
Sunday.

.LONG TERM...(Sunday night through Thursday)

The extended models are in good agreement about the weather
system moving through the region Sunday night through Monday. The
models continue to indicate that a short wave will move through
the region between Sunday night and Monday morning, with cold air
advecting southeast through the state. Based upon recent model
trending, it is expected that snow will be likely initially by
Sunday evening in the western mountains and across southwest
Wyoming. The adjoining valley rain/snow is expected to become all
snow across the region by early Monday morning as the colder air
shifts southeast into the region in the lower levels. For areas
east of the Continental Divide, scattered rain showers will mix
with snow showers by Sunday evening and also become all snow by
early Monday morning.

The GFS/ECMWF models remain in agreement that the snow showers
will linger through Monday morning until around 18Z in our central
and eastern counties, before ending everywhere by early Monday
afternoon. Another trailing short wave will move close to
northwest Wyoming by Monday evening, with enhanced low level
moisture expected and another round of light snow expected to
develop and continued through Tuesday mainly west of the
Continental Divide. GFS and ECMWF models differ a bit Tue and
Wed with the next weather system in the NW flow aloft. GFS model
is slightly wetter Tuesday into Wednesday than the ECMWF model with
periods of precipitation in the west and southwest.

The ECMWF model for Wednesday,does indicate a southeast push of
moisture into central sections. So,for now, will continue with
low precip chances Tuesday night and less activity east of the
Divide on Wednesday. Will continue with a dry forecast on
Thursday, as mid level ridging and a southwest low to mid level
flow develops across the forecast area. As for temperatures,
followed closely to similar GFS and ECMWF temp guidance through
the extended forecast period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1201 AM MDT Fri Nov 2 2018

West of the Continental Divide...(KJAC, KRKS, KPNA, KBPI)

Ongoing mountain snow/valley rain over the far west/northwest should
taper off in most places between 09Z-12Z Friday. Ongoing MVFR
ceilings over the far west early this morning should lift to low
VFR by around 12Z. There will be a brief lull in the precipitation
in the morning, before another wave of mountain snow/valley rain
pull across the area in the afternoon into the overnight hours.
Although the best shot for precip will once again occur over the
far west, there will be a chance for some shower activity across
the entire area. The heaviest and most widespread precip is
expected to impact the area between between 21Z Friday and 03Z
Saturday. MVFR conditions are likely at times at KJAC terminal
especially in the 21Z and 03Z time frame. Very windy and/or low-
level wind shear is expected for much of the TAF period.

East of the Continental Divide...(KCPR, KCOD, KRIW, KLND, KWRL)

The main concern will be very windy westerly wind and/or low-level
wind shear developing over much of the area by midday Friday and
lasting through the night in some places. Ongoing light mountain
snow/valley rain over the north is expected to taper off between 10Z
and 16Z Friday. Scattered mountain snow/valley rain showers are
expected to redevelop by mid to late afternoon Friday and spread
southeast across the area. These showers will aid in mixing some
very strong winds down to the surface. Although showers will
decrease by late evening, some areas especially over the east could
see some activity continue through Friday night.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...

Breezy to windy conds will prevail across the far south through
tonight and in some of the mountains. Light snow will also increase
in coverage across the northwest mountains overnight. Friday will
see an increase once again of snow in the western mountains with
strong to very strong winds developing across many areas. The
strongest winds will likely extend from the Cody Foothills south to
Dubois and down to eastern Sweetwater County.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from 11 AM MDT this morning through this evening
for WYZ002-003.

High Wind Watch from noon MDT today through this evening for
WYZ019-030.

High Wind Watch from 9 AM MDT this morning through this evening
for WYZ016.

&&

SHORT TERM...Skrbac
LONG TERM...Troutman
AVIATION...Murrell
FIRE WEATHER...Skrbac
Hazardous weather outlook, Nov 1, 1:52 PM MDT, 13 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
152 PM MDT Thu Nov 1 2018

WYZ001>020-022>030-021200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
152 PM MDT Thu Nov 1 2018

...High Wind Watch for parts of Central Wyoming Friday through
Friday evening...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Periods of mainly light snowfall over northern and western
mountains. Please see the winter weather advisory or special
weather statement for additional information.

Strong wind possible in Sweetwater and northern Johnson County.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Friday through Friday evening...Strong to potential high winds for
parts of Central and South-Central Wyoming.

Late Friday night and Saturday...Snow is expected to increase
across the western mountains Friday evening and continue into
Saturday morning. Very windy conditions are possible along the
east slopes of the Divide and southern areas Friday night into
Saturday.

Sunday and Sunday night...Snow likely in the western mountains.
A chance of rain and snow western valleys. A chance of rain and
snow east of the divide Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report snowfall amounts. Thank you.

Team Riverton

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 2, 2:58 AM MDTHigh Wind WarningRIWFremont, Hot Springs, Natrona, Park, Sweetwater21 hr
Nov 2, 11:46 AM MDTHigh Wind WarningRIWJohnson22 hr
Nov 2, 1:17 PM MDTWinter Storm WatchRIWFremont, Hot Springs, Lincoln, Park, Sublette, Teton25 hr
Nov 2, 1:17 PM MDTWinter Weather AdvisoryRIWFremont, Lincoln, Sublette, Teton8 hr
Nov 2, 4:29 PM MDTSpecial Weather StatementRIWTeton31 min

Nearby

High Wind Watches in Wyoming, 2018Every high wind watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.